Indiana, 2012Damaging Wind in Indiana, July 7, 2012
July 7, 2012 · NWS IND · 1 event in 1 county or zone
A collapsing, isolated air mass thunderstorm produced a wind damage report during the evening of July 7th near the New Whiteland area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A collapsing, isolated air mass thunderstorm produced a wind damage report during the evening of July 7th near the New Whiteland area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 5:16 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 7, 5:16 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EDT SAT JUL 7 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 150 PM EDT SAT JUL 7 2012
HOT...DRY HIGH PRESSURE WILL PUSH SOUTH LATE TONIGHT AS A COLD
FRONT SAGS ACROSS CENTRAL INDIANA. THE COLD FRONT WILL BRING AN
END TO THE TRIPLE DIGIT HEAT...AND MAY ALSO PROVIDE A FEW SHOWERS
OR THUNDERSTORMS AS IT PASSES. HOWEVER A DROUGHT-BUSTING SOAKER IS
NOT EXPECTED.
ANOTHER HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE AREA IN THE
WAKE OF THE FRONT. THIS SYSTEM WILL PROVIDE MUCH COOLER AIR FOR
MUCH OF THE UPCOMING WORK WEEK AND ALLOW DAILY HIGH TEMPERATURES
FALL BACK TOWARD SEASONAL NORMALS.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 150 PM EDT SAT JUL 7 2012
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS BROAD HIGH PRESSURE
STRETCHING FROM MISSOURI ACROSS INDIANA TO OHIO AND PA. A COLD
FRONT WAS LOCATED ACROSS NORTHERN ILLINOIS AND SOUTHERN
MICHIGAN...SLOWLY PUSHING SOUTHWARD. SOME LAKE BREEZE ENHANCEMENT
WAS HELPING THE FRONT AROUND LAKE MICHIGAN. TEMPS WERE POISED TO
REACH THE MIDDLE 100S TODAY. NO PRECIP ALONG THE FRONT AT THIS
TIME AS WELL AS LITTLE CLOUD COVER ACCORDING TO VISIBLE PICTURES.
WITH DAYTIME HEATING THIS AFTERNOON...EXPECT WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE HEAT OF THE
DAY...AND LINGER INTO THE EVENING HOURS AS SEEN IN PREVIOUS DAYS.
HRRR FAILED TO DEVELOP ANY ORGANIZED CONVECTION NEAR THE
FRONT...AND NAM HOLDS OFF DEVELOPMENT UNTIL AFTER MIDNIGHT. TIME
HEIGHT SECTIONS DO BEGIN TO O SHOW LOWER AND MID LEVEL MOISTURE
ARRIVING AFT 06Z WITH SOME LIFT. HOWEVER FORECAST SOUNDINGS FAIL
TO SHOW SATURATION...BUT HINT AT JUST HEATING INSTABILITY.
DYNAMICS ALOFT ARE WEAK. THUS CONFIDENCE IS QUITE LOW. WILL USE A
BLEND OF THE MODELS FOR POPS. AS FOR TEMPS...COLD FRONT LOOKS TO
STILL BE PASSING ACROSS THE FORECAST AREA LATE TONIGHT...AND FAR
SOUTHERN COUNTIES MAY REMAIN IN THE WARM AIR MASS MUCH OF THE
NIGHT. WILL TREND WARMER THAN MAVMOS FOR LOWS...ESPECIALLY GIVEN
THE STARTING POINT WHERE WE HAVE TO FALL FROM LATE THIS AFTERNOON.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 150 PM EDT SAT JUL 7 2012
MODELS ARE IN PRETTY GOOD AGREEMENT IN THE DURING THIS PERIOD AND
WILL USE A BLEND. MAIN FORECAST CHALLENGE WILL BE POPS.
FORECAST SOUNDINGS ON SUNDAY INDICATE A WARM AIR STILL LINGERING
ALOFT...RESULTING IN AN INVERSION. FURTHERMORE TIME HEIGHTS
CONTINUE TO SHOW GOOD MID LEVEL MOISTURE...WHICH LOOK TO BE
CLUSTERS OF ICE CRYSTALS AND WATER VAPOR IN THE SKY...ALSO KNOWN
AS CLOUDS. THE FRONTAL BOUNDARY WILL STILL BE LINGERING ACROSS THE
SOUTHERN PARTS OF THE STATE...AND THIS MAY ACT AS AN EXTRA FORCING
FEATURE ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA. HOWEVER
FORCING ALOFT REMAINS SLIM TO NONE AS THE STRONG RIDGE OVER THE
WESTERN UNITED STATES BEGINS TO BUILD...SLOWLY BRINGING
NORTHWESTERLY FLOW TO THE OHIO VALLEY. THUS WILL TRY TO KEEP A DRY
FORECAST FOR SUNDAY...PARTICULARLY ACROSS THE NORTHERN PARTS OF
THE FORECAST AREA WHERE DRY NE WINDS WILL BEGIN TO MAKE SOME
HEADWAY. MAY NEED TO KEEP SOME LOW CHC POPS ACROSS THE
SOUTH...AND AGAIN...A BIG RAIN WILL NOT BE EXPECTED TO LACK OF
UPPER SUPPORT. GIVEN CLOUDS...WILL TREND HIGHS COOLER THAN MAVMOS.
LITTLE CHANGE APPEARS TO OCCUR ON SUNDAY NIGHT AS THE FRONTAL
BOUNDARY STALLS NEAR THE OHIO RIVER AND NE SURFACE FLOW CONTINUES
ACROSS THE FA. NO SUPPORT ALOFT. WILL CONTINUE WITH A PERSISTENCE
TYPE FORECAST WITH LOW CHC POPS ACROSS THE SOUTH AND DRY FORECAST
ACROSS THE NORTH. GIVEN SOME EXPECTED CLOUDS IN THE AREA WILL
TREND SUNDAY NIGHT LOWS WARMER THAN MAVMOS.
MONDAY THROUGH TUESDAY THE BROAD COOLER HIGH PRESSURE SYSTEM OVER
THE UPPER MIDWEST APPEARS TO FINALLY PUSH THE LINGERING FRONTAL
BOUNDARY FARTHER SOUTH AS A COOLER AND DRY NE SURFACE FLOW
PERSISTS. PARTLY CLOUDY DAYS AND MOSTLY CLEAR NIGHTS LOOK THE WAY
TO GO AS FORECAST SOUNDINGS SHOW ATTAINABLE CONVECTIVE
TEMPERATURES BUT DRY AIR ALOFT AND LITTLE CAPE. THUS WE WILL EXPECT
JUST A FEW CU. WILL USE A BLEND ON TEMPS THROUGH THIS PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 158 PM EDT SAT JUL 7 2012
LATEST MODELS ARE IN RELATIVELY GOOD AGREEMENT...AND INDICATE DRY
UNTIL AT LEAST SATURDAY. REGIONAL INITIALIZATION HAS A SMALL CHANCE
OF PRECIPITATION FRIDAY AND FRIDAY NIGHT...BUT THE INITIALIZATION IS
INFLUENCED BY PREVIOUS MODEL RUNS FOR CONTINUITY.
CONSIDERING THIS AND ALSO MODELS TEND TO INTRODUCE PRECIPITATION
TOO FAST IN A DROUGHT...GOING TOTALLY DRY FRIDAY AND FRIDAY NIGHT.
TOO EARLY TO DISCARD SOMEWHAT HIGHER CHANCE OF RAIN REGIONAL MODEL
HAS SATURDAY.
FOR TEMPS...REGIONAL MODEL NOT ALL BAD BUT AS IWX POINTED OUT
PROBABLY NEEDS TO BE BUMPED UP A LITTLE DAYS CONSIDERING EFFECTS
OF DRY GROUND.
&&
.AVIATION /DISCUSSION FOR 080000Z TAF ISSUANCE/...
ISSUED AT 616 PM EDT SAT JUL 7 2012
VFR SCATTERED CLOUD COVER AND P6SM EXPECTED THROUGH THE PERIOD
EXCEPT PERHAPS BRIEFLY IN A THUNDERSTORM.
A WEAK FRONT IS EXPECTED TO BE NEAR LAF AROUND ISSUANCE TIME...IND
AND HUF AROUND 02Z AND BMG AROUND 06Z. WINDS WILL BE AROUND 5 KNOTS
OR LESS AND SWITCH FROM NORTHWEST TO NORTHEAST BEHIND THE BACKDOOR
FRONT. PLENTY OF INSTABILITY FOR THUNDERSTORMS...BUT MOISTURE AND
LIFT NO IMPRESSIVE...SO COVERAGE WILL NOT BE ENOUGH TO PUT IN THE
TAFS UNLESS A STORM DEVELOPS NEAR A TAF SITE NEAR ISSUANCE TIME.
THEN...MAY NEED TO ADD A SHORT VCTS OR TEMPO GROUP. WINDS WILL
INCREASE TO 10 TO 15 KNOTS AFTER 15Z SUNDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JK
AVIATION...MK
Hazardous weather outlook, Jul 7, 7:10 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT SAT JUL 7 2012
INZ021-028>031-035>049-051>057-060>065-067>072-090015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
810 PM EDT SAT JUL 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
HAZARDS: THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING.
TIMING: THROUGH THE NIGHT.
DISCUSSION: A COLD FRONT WILL SINK INTO THE AREA TONIGHT...PERHAPS
SPARKING A FEW THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
SUNDAY...AND ACROSS SOUTHERN PORTIONS OF CENTRAL INDIANA SUNDAY
NIGHT.
DISCUSSION: A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS
ON SUNDAY ALONG WITH MORE SEASONABLE TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM RELATED HAZARDS
THROUGH THE WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
NIELD
In the hours before
Special weather statement, Jul 7, 4:13 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT SAT JUL 7 2012
INZ062-063-070-071-072215-
BROWN-JACKSON-LAWRENCE-MONROE-
513 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN BROWN...NORTHWESTERN
JACKSON...NORTHEASTERN LAWRENCE AND SOUTHEASTERN MONROE COUNTIES
UNTIL 615 PM EDT...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF NASHVILLE...OR 14 MILES
SOUTHEAST OF BLOOMINGTON...MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HELTONVILLE...
CHARLES DEAM WILDERNESS...
WOODVILLE HILLS...
&&
LAT...LON 3885 8635 3889 8646 3918 8639 3915 8616
3886 8623
TIME...MOT...LOC 2113Z 103DEG 3KT 3905 8631
NIELDSpecial weather statement, Jul 7, 4:15 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT SAT JUL 7 2012
INZ053-061-072200-
GREENE-OWEN-
515 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL GREENE AND SOUTHWESTERN
OWEN COUNTIES UNTIL 600 PM EDT...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
SPENCER TO 5 MILES NORTHEAST OF BLOOMFIELD...AND MOVING NORTHWEST AT
5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WORTHINGTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3931 8690 3902 8679 3904 8699 3930 8706
TIME...MOT...LOC 2116Z 142DEG 2KT 3926 8701 3909 8689
NIELD
Special weather statement, Jul 7, 4:17 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT SAT JUL 7 2012
INZ028-029-035-072215-
FOUNTAIN-TIPPECANOE-WARREN-
517 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 615 PM EDT...
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WEST LAFAYETTE...OR 12 MILES
WEST OF LAFAYETTE...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHADELAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4049 8693 4029 8694 4027 8715 4034 8721
4047 8721
TIME...MOT...LOC 2117Z 281DEG 5KT 4040 8709
NIELDSpecial weather statement, Jul 7, 5:50 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT SAT JUL 7 2012
INZ068-072330-
DAVIESS-
650 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DAVIESS COUNTY UNTIL 730
PM EDT...
AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WASHINGTON...OR 10 MILES
NORTHEAST OF PETERSBURG. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GLENDALE FISHERY...
MONTGOMERY...
CANNELBURG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3851 8699 3850 8706 3853 8710 3853 8713
3851 8715 3855 8719 3853 8722 3854 8723
3865 8725 3866 8724 3866 8725 3873 8697
3849 8695
TIME...MOT...LOC 2250Z 258DEG 2KT 3858 8713
NIELDSpecial weather statement, Jul 7, 5:55 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT SAT JUL 7 2012
INZ062-072315-
MONROE-
655 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN MONROE COUNTY UNTIL
715 PM EDT...
AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BLOOMINGTON...MOVING SOUTH
AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARRODSBURG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3903 8668 3906 8668 3922 8666 3920 8648
3899 8653 3899 8654
TIME...MOT...LOC 2255Z 010DEG 7KT 3912 8660
NIELDSpecial weather statement, Jul 7, 7:40 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT SAT JUL 7 2012
INZ055-056-080130-
JOHNSON-SHELBY-
840 PM EDT SAT JUL 7 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN JOHNSON AND WESTERN
SHELBY COUNTIES UNTIL 930 PM EDT...
AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FRANKLIN...OR 13 MILES WEST
OF SHELBYVILLE...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOGGSTOWN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3964 8589 3946 8592 3949 8612 3963 8613
TIME...MOT...LOC 0040Z 270DEG 7KT 3956 8601
NIELD
Thunderstorm Wind, Johnson
- When
- July 7, 8:17 PM EST
- Where
- Johnson County, 2.24 mi ENE of Whiteland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 39.560, -86.040
An estimated thunderstorm wind gust of 70 mph was observed in this location. Trees up to 2 feet in diameter were downed. A barn was destroyed. There was partial roof damage on another barn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 7, 20124 deaths · $10,000 · 0.75 in hail · 3 events
- Damaging Winds and Lightning Strikes in New Jersey, July 7, 20121 death · 4 injured · $342,000 · 68 kt wind · 26 events
- Hail and Damaging Winds in Missouri, July 7, 20121 death · 2 injured · 1 in hail · 10 events
- Lightning Strike in Kansas, July 7, 20121 death · 1 event
- Lightning Strike in Illinois, July 7, 20121 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$770,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, July 7, 20121 injured · $150,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 2012$103,000 · 59 kt wind · 32 events
- Flash Flood and Damaging Winds in Tennessee, July 7 to 8, 2012$101,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New York, July 7, 2012$80,000 · 1.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 7, 2012$90,000 · 4 events
- Damaging Wind in Oregon, July 7, 2012$100,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405695.